Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Wichita, KS

March 19, 2011Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 19, 2011, 8:18 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2011, 8:18 AM CDT (13:18 UTC)
Expired
Mar 19, 2011, 9:15 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 8:18 AM CDTHAIL 1Coffeyville, KSEMERGENCY MANAGER REPORTS PENNY TO QUARTER SIZED HAIL.
Mar 19, 8:38 AM CDTHAIL 1Coffeyville, KS
Mar 19, 8:51 AM CDTHAIL 23 E Coffeyville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS53 KICT 191318
SVRICT
KSC099-125-191415-
/O.NEW.KICT.SV.W.0019.110319T1318Z-110319T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
818 AM CDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LABETTE COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...

* UNTIL 915 AM CDT

* AT 814 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL.  THIS STORM WAS LOCATED NEAR COFFEYVILLE...AND MOVING
  EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDNA...BARTLETT...ALTAMONT...COFFEYVILLE AIRPORT AND ANGOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3712 9575 3724 9524 3699 9515 3698 9530
      3699 9570
TIME...MOT...LOC 1318Z 262DEG 13KT 3703 9559
WIND...HAIL <50MPH 1.50IN

$$

JAKUB
3 follow-up statements
958 
WWUS53 KICT 191333
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
833 AM CDT SAT MAR 19 2011

KSC099-125-191415-
/O.CON.KICT.SV.W.0019.000000T0000Z-110319T1415Z/
MONTGOMERY KS-LABETTE KS-
833 AM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LABETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 915 AM CDT...

AT 828 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR COFFEYVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  EDNA...ALTAMONT...BARTLETT...COFFEYVILLE AIRPORT AND ANGOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED QUARTER SIZE HAIL IN COFFEYVILLE...SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3712 9575 3724 9524 3699 9515 3698 9530
      3699 9570
TIME...MOT...LOC 1333Z 256DEG 8KT 3703 9559
WIND...HAIL <50MPH 1.50IN

$$

JAKUB
041 
WWUS53 KICT 191351
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
851 AM CDT SAT MAR 19 2011

KSC099-125-191415-
/O.CON.KICT.SV.W.0019.000000T0000Z-110319T1415Z/
MONTGOMERY KS-LABETTE KS-
851 AM CDT SAT MAR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LABETTE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 915 AM CDT...

AT 847 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR COFFEYVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  EDNA...BARTLETT...COFFEYVILLE AIRPORT AND ANGOLA.

LAT...LON 3712 9575 3724 9524 3699 9515 3698 9530
      3699 9570
TIME...MOT...LOC 1351Z 256DEG 8KT 3705 9558
WIND...HAIL <50MPH 1.50IN

$$

JAKUB
561 
WWUS53 KICT 191412
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
912 AM CDT SAT MAR 19 2011

KSC099-125-191422-
/O.EXP.KICT.SV.W.0019.000000T0000Z-110319T1415Z/
MONTGOMERY KS-LABETTE KS-
912 AM CDT SAT MAR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LABETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 915 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER PENNY SIZE HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3712 9575 3724 9524 3699 9515 3698 9530
      3699 9570
TIME...MOT...LOC 1412Z 256DEG 8KT 3706 9552

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:55 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 19, 6:55 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT SAT MAR 19 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCT SHRA & ISOLD TSRA DEVELOPED OVER PRIMARILY SE KS EARLY THIS
MORNING ALONG DEVELOPING ELEVATED WARM FRONT SITUATED IN A W-E MANNER
OVER SC & SE KS. FRONT TO DISSIPATE THIS MORNING...HOWEVER INCREASING
WARM MOIST ADVECTION TO INDUCE SHRA/EMBEDDED TSRA TO GREATLY INCREASE
IN RESPONSE TO EQUALLY INCREASING (& THEREFORE DEEPENING) ISENTROPIC
ASCENT OVER ALL OF KS. AS SUCH CIGS & VSBYS TO DETERIORATE INTO MVFR
STATUS 19/18Z-19/20Z WITH FURTHER DETERIORATION TO IFR LATER THIS
AFTERNOON. (ESPECIALLY OVER SC KS & MUCH OF CNTRL KS...PRIMARILY KSLN
WHERE BETTER ALIGNED WITH GREATEST LWR-DECK MOIST ADVECTION). OUTLOOK
FROM 19/21Z ONWARD IS BLEAK AS WARM ADVECTION IN 15,000-2,000FT LAYER
INDUCES SHARPENING INVERSION THAT'LL LIKELY KEEP MOST TERMINALS IFR
STRATIFIED THROUGH 20/06Z.

&&

PREV DISCUSSION... /ISSUED 307 AM CDT SAT MAR 19 2011/

DISCUSSION...
MAIN FORECAST CONCERNS: PRECIPITATION CHANCES TODAY AND AGAIN
TUESDAY...TEMPERATURES THROUGHOUT...AND FIRE DANGER SUNDAY THROUGH
TUESDAY.

TODAY-TONIGHT:
SHOWERS AND ELEVATED THUNDERSTORMS SHOULD DEVELOP AND SPREAD
NORTHEASTWARD ACROSS OUR AREA THIS MORNING INTO THE AFTERNOON...WITH
DEEP LAYER ISENTROPIC LIFT AND ELEVATED MOISTURE TRANSPORT. MOST
UNSTABLE CAPES OF UP TO 1,000 J/KG...VERY STEEP MID-LEVEL LAPSE
RATES...AND UPDRAFT LAYER SPEED SHEAR SUGGEST SOME STRONG STORMS
WITH MAINLY SMALL HAIL...AND PERHAPS ISOLATED HAIL TO AROUND QUARTER
SIZE. GIVEN THE SOUTHEASTERLY UPSLOPE TRAJECTORIES...CLOUDS AND
RAIN...OUR DIURNAL TEMPERATURE RANGE SHOULD BE LESS THAN NORMAL.
THERE WILL BE A CONTINUED BUT LESSER CHANCE OF SHOWERS/T-STORMS THIS
EVENING NORTH OF THE DIFFUSE RETREATING WARM FRONT.

SUNDAY-MONDAY:
ABOVE NORMAL TEMPERATURES WILL BE THE MAIN STORY WITH A STRONG
LOW-LEVEL THERMAL RIDGE FROM THE SOUTHERN HIGH PLAINS NORTHEASTWARD
INTO OUR AREA. THE MODELS SHOW OUR AREA IN A CAPPED WARM SECTOR
SUNDAY. A COLD FRONT IS PROGGED TO REACH AS FAR SOUTH AS CENTRAL KS
SUNDAY NIGHT BEFORE STALLING...THEN RETREATING BACK NORTHWARD AS A
WARM FRONT BY MONDAY AFTERNOON. WITH FAIRLY WARM 800 MB TEMPERATURES
OF +15 TO +17 C...WILL KEEP DRY FORECAST IN PLACE DURING THE PERIOD.
GUSTY SOUTHERLY WINDS ARE EXPECTED BOTH DAYS.

TUESDAY-FRIDAY:
THE UPPER TROF IN THE WEST WILL EJECT OUT ACROSS THE CENTRAL PLAINS
TUESDAY INTO WEDNESDAY. WILL MAINTAIN LOW CHANCES FOR THUNDERSTORMS
TUESDAY EAST OF THE DRYLINE PASSAGE ACROSS SOUTHEAST KANSAS.
SOUTHWEST-WESTERLY DOWNSLOPE BEHIND DRYLINE WILL SUPPORT WELL ABOVE
NORMAL HIGHS TUESDAY AFTERNOON. THE AFOREMENTIONED UPPER TROF IS
PROGGED TO GET ABSORBED INTO A POLAR VORTEX OVER SOUTHEASTERN CANADA
MID TO LATE WEEK. THIS WILL DRAW SLIGHTLY COOLER THAN NORMAL AIR
DOWN HERE BY THURSDAY/FRIDAY. SLIGHT CHANCES FOR RAIN RETURN TO
THE PICTURE LATE THURSDAY INTO FRIDAY WITH BOTH THE GFS AND ECMWF
SHOWING AN ISENTROPIC LIFT PATTERN DEVELOPING...ALTHOUGH THERE ARE
SOME TIMING DIFFERENCES WITH THE ECMWF FASTER.

JMC

FIRE WEATHER...
AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE WESTERN STATES SUNDAY
INTO MONDAY...THEN LIFTING OUT ACROSS THE CENTRAL PLAINS ON TUESDAY.
GUSTY SOUTH-SOUTHWESTERLY WINDS AND ABOVE NORMAL TEMPERATURES WILL
RESULT IN VERY HIGH GRASSLAND FIRE DANGER LEVELS ACROSS MUCH OF THE
AREA MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS EACH DAY. AT
THIS TIME...IT DOES NOT APPEAR THAT FIRE WEATHER HEADLINES WILL BE
NEEDED BUT WE WILL CONTINUE TO MONITOR ANY FORECAST CHANGES CLOSELY.
TUESDAY AFTERNOON LOOKS TO BE THE PERIOD OF BIGGEST CONCERN BEHIND
THE DRYLINE IN SOUTH CENTRAL AND CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  53  78  56 /  80  30  10  10
HUTCHINSON      56  51  78  54 /  80  30  10  10
NEWTON          56  52  77  55 /  80  40  10  10
ELDORADO        56  53  77  56 /  80  40  10  10
WINFIELD-KWLD   58  54  77  57 /  80  30  10  10
RUSSELL         56  50  80  50 /  50  30  10  10
GREAT BEND      56  50  80  50 /  60  30  10  10
SALINA          56  51  78  53 /  70  40  10  10
MCPHERSON       56  51  78  54 /  80  30  10  10
COFFEYVILLE     59  56  78  58 /  70  30  10  10
CHANUTE         56  54  76  57 /  80  50  10  10
IOLA            55  53  76  57 /  80  50  10  10
PARSONS-KPPF    58  55  77  58 /  70  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 19, 4:09 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT SAT MAR 19 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TODAY...WITH A LESSER
CHANCE OF STORMS TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH
HAIL TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY IN SOUTHEASTERN
KANSAS. IF STORMS DO DEVELOP...THEY COULD BECOME SEVERE.

GUSTY SOUTH TO SOUTHWESTERLY WINDS AND WARMER THAN NORMAL
TEMPERATURES WILL RETURN FROM SUNDAY THROUGH TUESDAY. THIS WILL
CREATE VERY HIGH GRASSLAND FIRE DANGER ACROSS MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Mar 19, 8:05 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 AM CDT SAT MAR 19 2011

KSZ099-100-191345-
LABETTE-MONTGOMERY-
805 AM CDT SAT MAR 19 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 803 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:45 AM CDTSevere Thunderstorm WarningICTLabette60 min
Mar 19, 10:05 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley44 min
Mar 19, 10:28 AM CDTSevere Thunderstorm WarningICTChase29 min
Mar 19, 10:40 AM CDTSevere Thunderstorm WarningICTLabette, Neosho65 min
Mar 19, 11:11 AM CDTSevere Thunderstorm WarningICTGreenwood, Woodson25 min
Mar 19, 1:14 PM CDTSevere Thunderstorm WarningICTLabette43 min
Mar 19, 1:55 PM CDTAreal Flood WarningICTMontgomery4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.